New Mexico, 2010

Hail and Damaging Winds in New Mexico, June 15 to 16, 2010

June 15 to 16, 2010 · NWS MAF · 9 events in 2 counties and zones

Low level moisture in place across the mountainous terrain of west Texas and southeast New Mexico combined with very warm afternoon temperatures to produce sufficient instability for thunderstorm development. A few of these storms were severe, resulting in damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Low level moisture in place across the mountainous terrain of west Texas and southeast New Mexico combined with very warm afternoon temperatures to produce sufficient instability for thunderstorm development. A few of these storms were severe, resulting in damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 4:47 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 15, 4:47 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE JUN 15 2010

.DISCUSSION...
THE 00Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW.

&&

.AVIATION...
ISOLATED TO SCATTERED TSRA WILL DEVELOP ACROSS THE UPPER TRANS
PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS THIS EVENING.
BETTER COVERAGE OF TSRA WILL IMPACT THE BIG BEND REGION.
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE. MVFR TO LOCALIZED IFR CEILINGS MAY DEVELOP AND SPREAD
NORTH ACROSS THE PERMIAN BASIN AND THE FAR SOUTHEAST NEW MEXICO
PLAINS AGAIN WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUN 15 2010/

DISCUSSION...
EARLY AFTERNOON SURFACE OBSERVATIONS SHOW A REMNANT FRONTAL
BOUNDARY ACROSS THE NORTHWEST PERMIAN BASIN INTO SOUTHEAST NEW
MEXICO. THE DRYLINE WAS LOCATED ACROSS FAR WEST TEXAS ROUGHLY
ALONG A QUEEN NEW MEXICO TO NEAR VAN HORN LINE.

THE FOCUS FOR CONVECTION WILL RESIDE A LITTLE FARTHER WEST TODAY
VS. YESTERDAY. ONE AREA WILL BE ACROSS THE DAVIS MOUNTAINS AND
LOWER TRANS PECOS REGION...WHERE THUNDERSTORMS ARE ALREADY
ONGOING. THE LATEST SURFACE OBSERVATIONS SHOW MOISTURE CONTINUES
TO REMAIN IN PLACE WITH TEMPERATURES NEAR 90F ACROSS THE DAVIS
MOUNTAINS. THIS WILL LIKELY YIELD SOME DECENT INSTABILITY...BUT
THE 0-6KM BULK SHEAR APPEARS ON THE LOW SIDE FOR SUPERCELLS.
STILL...A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND
SEVERE HAIL. FARTHER NORTH...CLOUD COVER AND COOLER TEMPERATURES
HAVE LIMITED THE INSTABILITY SOMEWHAT...BUT BULK SHEAR VALUES ARE
STRONGER. THE HI-RES RUC CONTINUES TO SUGGEST A FEW STORMS MAY
FORM ACROSS SOUTHEAST NEW MEXICO...THEN MOVE EAST INTO THE
NORTHERN PERMIAN BASIN. THUS... THE CHANCE FOR SEVERE WEATHER
APPEARS A LITTLE BETTER ACROSS THE ABOVE MENTIONED REGIONS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE
STORMS. THE TORNADO THREAT APPEARS RATHER LOW...BUT WITH A
BOUNDARY IN THE AREA...ANY SUPERCELLS IN THIS REGION WILL NEED TO
BE MONITORED CAREFULLY.

ON WEDNESDAY...MID AND UPPER LEVEL HEIGHTS BEGIN TO RISE AS HIGH
PRESSURE CENTERED OVER SOUTHEAST TEXAS STRENGTHENS. THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND...HIGH PRESSURE
GRADUALLY EXPANDS AND STRENGTHENS OVER THE AREA. THIS WILL SERVE
TO PUSH THE MID-LEVEL INSTABILITY AXIS FARTHER WEST. THIS SCENARIO
WILL SHIFT THE FOCUS FOR CONVECTION INTO THE MOUNTAINS AND
ADJACENT PLAINS. THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS
MOUNTAINS WILL BE FAVORED AND WE WILL CONTINUE SLIGHT CHANCE TO
LOW END CHANCE POPS FOR THESE AREAS. TEMPERATURES THROUGH THE
PERIOD WILL GRADUALLY INCREASE...AND SHOULD REMAIN A FEW DEGREES
ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, Jun 15, 11:44 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT TUE JUN 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT TUE JUN 15 2010 /1244 PM MDT TUE JUN 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. SEVERE STORMS MAY DEVELOP NEAR THE DAVIS
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN...WITH
LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING REMAINS
POSSIBLE...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 15, 2:58 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             ALPINE                  30.36N 103.67W
06/15/2010  E1.00 INCH       BREWSTER           TX   PUBLIC

&&

KATHERINE.HAWLEY
Special weather statement, Jun 15, 3:40 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT TUE JUN 15 2010

TXZ057-058-074-152315-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
540 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN CULBERSON AND WESTERN REEVES COUNTIES UNTIL 615 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS ACROSS EASTERN CULBERSON AND
WESTERN REEVES COUNTIES. THE STRONGEST STORMS WERE LOCATED OVER OPEN
COUNTRY OF EASTERN CULBERSON COUNTY...ABOUT 20 MILES NORTH OF
KENT...OR ABOUT 18 MILES NORTHWEST OF TOYAH. THE STORMS WERE MOVING
NORTH AT 15 TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 4:08 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT TUE JUN 15 2010

TXZ081-152330-
BIG BEND AREA-
608 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN BREWSTER COUNTY UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF STUDY BUTTE AT 606
PM CDT...MOVING NORTHEAST AT 15 MPH. TWO OTHER STRONG THUNDERSTORMS
WERE LOCATED OVER SOUTHERN BREWSTER COUNTY AT 606 PM CDT.  ONE WAS
LOCATED 13 MILES NORTHWEST OF STUDY BUTTE...AND THE OTHER WAS 19
MILES NORTH OF RIO GRANDE VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.

&&
Special weather statement, Jun 15, 4:31 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE JUN 15 2010

NMZ028-034-TXZ058-059-160030-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
631 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON...NORTHWESTERN LOVING...NORTHWESTERN REEVES...
SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 730 PM CDT/630
PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER RED BLUFF AT 630 PM CDT/530 PM
MDT/...MOVING NORTH AT 20 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS
LOCATED 16 MILES SOUTHWEST OF ORLA...AND WAS MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE WITH BOTH OF THESE STORMS.

&&
Special weather statement, Jun 15, 4:58 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT TUE JUN 15 2010

TXZ080-081-160030-
BIG BEND AREA-MARFA PLATEAU-
658 PM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 730 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY
AT 658 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS CAPABLE
OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL AND HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 15, 5:21 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT TUE JUN 15 2010

NMZ028-TXZ058-160045-
EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS-
621 PM MDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON AND SOUTHERN EDDY COUNTIES UNTIL 645 PM
MDT...OR 745 PM CDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED OVER
SOUTHERN EDDY COUNTY...OR ABOUT 22 MILES SOUTH OF CARLSBAD...
MOVING NORTH AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL...STRONG WIND GUSTS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY
RAIN. THIS STORM WILL AFFECT LOCATIONS NEAR WHITES CITY AND MALAGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES YOUR LOCATION.

&&

The radar

The Holloman AFB radar (KHDX), 196 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 15, 5:35 PM MST to 5:53 PM MST
Where
Eddy County, 2.71 mi SE of (Cnm)carlsbad Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.300, -104.240

Hail, Eddy

When
June 15, 5:43 PM MST to 5:48 PM MST
Where
Eddy County, 2.23 mi NE of (Cnm)carlsbad Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.350, -104.240

Hail, Eddy

When
June 15, 5:50 PM MST to 5:55 PM MST
Where
Eddy County, 2.23 mi NW of Otis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.370, -104.200

Hail, Eddy

When
June 15, 6:40 PM MST to 6:50 PM MST
Where
Eddy County, Loco Hills
Measured
3.25 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
32.820, -103.980

Several homes, vehicles and tractors had their windows broken by the hail. In addition, damage was also done to roofs and siding on homes.

Hail, Eddy

When
June 15, 6:47 PM MST to 6:52 PM MST
Where
Eddy County, Loco Hills
Measured
2.75 in hail
Reported by
Public
Coordinates
32.820, -103.980

Hail, Lea

When
June 15, 7:28 PM MST to 7:33 PM MST
Where
Lea County, 6.86 mi SSE of North Buckeye
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.080, -103.650

Thunderstorm Wind, Eddy

When
June 16, 7:21 PM MST to 7:23 PM MST
Where
Eddy County, 7.6 mi S of Lakewood
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.520, -104.370

A horse trailer was blown off the road, in addition to a power pole being snapped and a yield sign being damaged at the intersection of SH 137 and US 285.

Hail, Eddy

When
June 16, 7:25 PM MST to 7:29 PM MST
Where
Eddy County, 7.6 mi S of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.520, -104.370

Thunderstorm Wind, Eddy

When
June 16, 7:25 PM MST to 7:27 PM MST
Where
Eddy County, 7.6 mi S of Lakewood
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -104.370

A window was blown out at the Brantley Lake State Park office building. The winds were estimated to be near 75 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241127, 241126, 241128, 241129, 241130, 241131, 241134, 241132, 241133.